Ohio, 2018

Tornado and Flash Flood in Ohio, June 27, 2018

June 27, 2018 · NWS RLX · 2 events in 2 counties and zones

Following on and off rain through the day on the 27th, a cold front pushed through during the evening with heavy rainfall leading to flooding. One low topped cell produced a concentrated damage path in Jackson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$151,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Following on and off rain through the day on the 27th, a cold front pushed through during the evening with heavy rainfall leading to flooding. One low topped cell produced a concentrated damage path in Jackson County. This was determined to be a tornado through the combination of eyewitness videos and a NWS storm survey. There was no lightning in the cell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 27, 6:26 PM EST, 4 minutes earlier.

Area forecast discussion, Jun 27, 6:26 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
726 PM EDT Wed Jun 27 2018

.SYNOPSIS...
A cold front will affect the area tonight. High pressure
arrives Thursday. Heat wave Friday through at least Tuesday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 550 PM Wednesday...

Based on latest radar mosaic and model guidance, have made some
tweaks to the pops. Looks like there will be a minimum in storms
across portions of the southern coalfields for the next few
hours. So have low chance to slight chance pops across that
location for the next few hours.

Pops will then ramp up as the cold front approaches from the
northwest. SPC has dropped marginal risk across our entire area.

As of 215 PM Wednesday...
Warm front looks to be draped across northeast Ohio and
northeastern WV as of 18Z. This front will continue to move
northeast through the afternoon. Clouds will scatter some in
warm sector per say, allowing insolation to destabilized the
boundary layer. This will lead to popup shra/tsra for the late
afternoon in broad upper level diffluence amid a strengthening
low level southwesterly wind profile. With lack of a well
defined forcing mechanism, coverage should remain scattered at
best. The cold front, currently across northwest OH, will
progress toward southeast OH early this evening. This will serve
as the main focus for organized convection heading. SPC
maintains a marginal risk for severe today, though it appears
the greatest threat would be tied closer to the front and upper
level s/w trof. Hence, southeast OH would be in line early this
evening for an isolated damaging wind threat. While the front
will likely stall across southeast OH and extreme northern WV
late this evening, it appears the activity from earlier in the
evening will progress off the front and deep into the CWA before
waning late across southern counties. Expect low stratus to
develop late tonight and linger through at least mid morning,
before lifting into a healthy cu field for the afternoon.

Temperatures were derived from the hires wrf and NBM for lows as
well as highs tomorrow.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 320 PM Wednesday...

A surface high pressure system and upper level ridge will
remain for Thursday night through Saturday night, allowing for
heat and humidity to start increasing. With dry air in the low
levels on Friday, will lower afternoon dew points a bit.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 320 PM Wednesday...

The upper level ridge will remain through the weekend allowing
heat and humidity to continue building. Enough moisture may
build toward the end of the weekend to allow for a couple of
afternoon thunderstorms.

The combination of hot temperatures and high humidity could
produce heat indices in the lower 100s Saturday and Sunday
afternoon.

An approaching cold front will then increase precipitation
chances for the beginning of the work week. Models differ on the
handling of this front, with some pushing it further south than
others. Fronts generally have a hard time pushing south of the
area this time of year, so think that the models that keep the
front over the region are probably handling it better.

&&

.AVIATION /00Z WEDNESDAY THROUGH MONDAY/...
As of 726 PM Wednesday...

Latest radar mosaic shows a few lines of showers and storms
pushing southeast across the region. One line was pushing across
portions of southeast Ohio and the northern counties of West
Virginia while a second line, which I believe is associated with
a weak cold front, was now pushing into southeast Ohio. While
VFR conditions across common across most of the area, MVFR/IFR
conditions are being experiences in and near the storms.

The cold front will push southeast this evening, but likely
stall across southeast OH and northern WV. A broken line of
shra/tsra along and ahead of the front will continue to move
through the area though, likely affecting all terminals.

Guidance continues to indicate low stratus will form at most
sites overnight, with IFR or worse CIGs developing. Boundary
layer winds around 20 kts will likely mitigate dense fog, save
for EKN perhaps. Low stratus will slowly lift and scatter into a
cu field by mid to later morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS:  Timing and coverage of showers and
thunderstorms may vary tonight. Timing of low stratus
development may vary during the early morning hours Thursday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    M
BKW CONSISTENCY  H    H    H    H    M    M    H    M    M    H    H    H
EKN CONSISTENCY  H    H    H    H    M    H    H    H    H    M    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 00Z FRIDAY...
IFR in dense fog, mainly in the valleys, possible overnight
Thursday night through early Friday morning. Brief IFR possible
in thunderstorms Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/30
NEAR TERM...JSH/30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Jun 27, 3:34 AM EST, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
434 AM EDT Wed Jun 27 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
280845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
434 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There are marginal risks for excessive rainfall and severe
thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A heat wave is in store for the end of the week and beginning of
next week. Heat indices may climb close to 100 degrees or higher
Saturday through Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-039-040-515>526-280845-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
434 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

There are marginal risks for excessive rainfall and severe
thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 27, 4:06 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
506 PM EDT WED JUN 27 2018

WVZ031-032-040-272145-
Barbour-Harrison-Taylor-
506 PM EDT WED JUN 27 2018

...A STRONG THUNDERSTORM WILL AFFECT TAYLOR...NORTHEASTERN BARBOUR
AND NORTHEASTERN HARRISON COUNTIES...

At 505 PM EDT, a strong thunderstorm was located near Bridgeport, or
near Clarksburg, moving east at 30 mph. Torrential rainfall is also
occurring.

This storm is exhibiting weak rotation.

Locations impacted include...
Clarksburg, Grafton, Bridgeport, Shinnston, Nutter Fort, Lumberport,
Anmoore, Enterprise, Flemington, Valley Falls, Rosemont, Knottsville,
Meadland, Tygart Lake State Park, Thornton, McGee, Meadowbrook and
Despard.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 119 and 128.
 Route 50 in West Virginia between mile markers 76 and 82.

LAT...LON 3927 8039 3943 8038 3943 8028 3939 8020
      3941 8011 3939 8009 3940 8003 3942 8000
      3945 7993 3943 7989 3930 7989 3929 7986
      3925 7985 3924 7982
TIME...MOT...LOC 2105Z 265DEG 27KT 3934 8025

26
Special weather statement, Jun 27, 4:28 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
528 PM EDT WED JUN 27 2018

OHZ076-WVZ009-010-019-272215-
Washington-Ritchie-Wood-Pleasants-
528 PM EDT WED JUN 27 2018

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...SOUTHWESTERN
PLEASANTS...NORTHWESTERN RITCHIE AND NORTHEASTERN WOOD COUNTIES...

At 528 PM EDT, a strong thunderstorm was located 8 miles northwest of
Washington, or 9 miles north of Coolville, moving east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Parkersburg, Marietta, Belpre, St. Marys, Vienna, Williamstown,
Belmont, Boaz, Newport, North Hills, Lowell, Willow Island, Schultz,
Waverly, Fleming, Bartlett and Devola.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 177 and 186.
 Interstate 77 in Ohio between mile markers 1 and 10.
 Route 50 in West Virginia near mile marker 10, near mile marker 20,
between mile markers 22 and 26, and between mile markers 28 and 29.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3958 8126 3958 8122 3924 8118 3929 8182
      3930 8182 3931 8183 3932 8183 3932 8185
      3945 8185 3945 8183 3946 8182 3948 8171
      3959 8127
TIME...MOT...LOC 2128Z 269DEG 27KT 3935 8175

26
Special weather statement, Jun 27, 4:31 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
531 PM EDT WED JUN 27 2018

WVZ031-032-040-272215-
Barbour-Harrison-Taylor-
531 PM EDT WED JUN 27 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TAYLOR...NORTHERN
BARBOUR AND SOUTHEASTERN HARRISON COUNTIES...

At 531 PM EDT, a strong thunderstorm was located over Stonewood, or
near Clarksburg, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Philippi, Bridgeport, Stonewood, Nutter Fort, Anmoore, Lost Creek,
Flemington, Moatsville, Tygart Lake State Park, Rosemont, Galloway
and Nestorville.

This includes Interstate 79 between mile markers 110 and 117.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3920 7982 3920 7983 3916 7983 3913 7984
      3916 8035 3925 8036 3932 7989 3930 7989
      3929 7987 3927 7985 3925 7985 3924 7981
      3922 7981
TIME...MOT...LOC 2131Z 267DEG 26KT 3922 8027

26
Special weather statement, Jun 27, 4:39 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
539 PM EDT WED JUN 27 2018

OHZ075-084-085-272230-
Athens-Meigs-Vinton-
539 PM EDT WED JUN 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MEIGS...SOUTHERN ATHENS
AND EAST CENTRAL VINTON COUNTIES...

At 538 PM EDT, a strong thunderstorm was located near Albany, moving
east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Athens, Albany, Tuppers Plains, Stroud Run State Park, Darwin and
Carpenter.

Torrential rainfall is also occurring with this storm in an area
that has had recent heavy rainfall over the last couple of days, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 3932 8185 3930 8183 3909 8182 3918 8234
      3930 8231 3939 8185
TIME...MOT...LOC 2138Z 266DEG 24KT 3923 8226

26
Special weather statement, Jun 27, 5:16 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
616 PM EDT WED JUN 27 2018

OHZ076-WVZ010-011-019-020-031-272300-
Washington-Doddridge-Harrison-Ritchie-Pleasants-Tyler-
616 PM EDT WED JUN 27 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
PLEASANTS...NORTHERN RITCHIE...NORTHEASTERN DODDRIDGE...TYLER AND
NORTHERN HARRISON COUNTIES...

At 616 PM EDT, a strong thunderstorm was located near Middlebourne,
moving east at 50 mph.

Wind gusts up to 50 mph are possible with this storm. Very heavy
rainfall is occurring.

Locations impacted include...
St. Marys, Middlebourne, Paden City, Shinnston, Sistersville,
Belmont, Enterprise, Newport, Matamoras, Friendly, Fly, Grangeville,
Alma, Maxwell, Schultz, New Matamoras, Mountain, Lima, Hebron and
Center Point.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
      3947 8071 3947 8064 3943 8054 3947 8048
      3943 8028 3941 8022 3929 8128 3930 8132
      3951 8137 3958 8110 3957 8104 3954 8104
      3961 8095
TIME...MOT...LOC 2216Z 259DEG 43KT 3946 8100

26
Special weather statement, Jun 27, 6:19 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
719 PM EDT WED JUN 27 2018

WVZ011-020-031-032-280015-
Doddridge-Harrison-Taylor-Tyler-
719 PM EDT WED JUN 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DODDRIDGE...
NORTHERN TAYLOR...EASTERN TYLER AND NORTHERN HARRISON COUNTIES...

At 719 PM EDT, a strong thunderstorm was located 7 miles southwest of
Jacksonburg, or 11 miles east of Middlebourne, moving east at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Shinnston, Lumberport, Enterprise, Valley Falls, Grangeville,
Wallace, Lima, Center Point, Sedalia and Canton.

This includes Interstate 79 near mile marker 128.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3947 8071 3947 8064 3944 8060 3945 8058
      3943 8058 3943 8054 3944 8051 3946 8051
      3947 8048 3943 8028 3939 8020 3941 8011
      3939 8009 3940 8003 3945 7994 3943 7989
      3938 7990 3935 8083 3953 8082 3954 8078
TIME...MOT...LOC 2319Z 261DEG 39KT 3944 8070

26

The radar

The Charleston,WV radar (KRLX), 122 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Washington

When
June 27, 6:30 PM EST to 8:30 PM EST
Where
Washington County, 0.42 mi ESE of Reno to 0.99 mi SSW of Murphy
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.378, -81.393

State Route 7 was flooded near Newport. Long Run Road was closed near Sandhill due to flooding on Long Run. Near Morningside, County House Lane was flooded, and so was Cornerstone Drive near Cornerville.

Tornado, Jackson

When
June 27, 7:50 PM EST to 7:51 PM EST
Where
Jackson County, 1.4 mi NNW of Evans Arpt to 0.98 mi N of Evans Arpt
Rating
EF0
Path length
0.5 mi
Path width
30 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
38.989, -82.579

An EF0 tornado, with a maximum estimated wind speed of 85 mph, touched down across the northern portion of James A. Rhodes Airport near Jackson. It damaged a hanger, including bending some of the metal roof and an overhead door. One single engine aircraft was pushed 30 feet and flipped onto a car, and another was pushed about 60 feet and suffered a landing gear collapse. Several large trees were also snapped. Several videos of the tornado were recorded by bystanders.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyThe tornado archive for Ohio, 2018Warnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755377, 755376.